Iowa, 2001

Hail in Iowa, May 1, 2001

May 1, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 1:15 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, May 1, 1:15 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
215 PM CDT TUE MAY 1 2001

ALL 12Z MODELS TENDING TO SLOW SOUTHWARD MOVEMENT OF FRONT  ACROSS
AREA TNGT INTO WED WITH THE AVN AND NGM SLOWER OF MAJOR OPERATIONAL
MODELS. BASED ON CURRENT MOVEMENT OF FRONT ALONG WITH OVERALL ETA
BETTER TRACK RECORD OF HANDLING OF COLD AIR INTRUSION WILL FOLLOW
NCEP LEAD AND LEAN MORE TOWARD ETA COLD FRONTAL POSITION THROUGH
AROUND 48 HRS. AS CAP IS BROKEN ANTICIPATE CONVECTION TO DEVELOP BY
BY AROUND 20Z TO 21Z ALONG FRONT FROM BETWEEN KODX AND KAUH TO NEAR
KSUX. CONVECTION TO GRADUALLY WORK SOUTH DURING THE NIGHT WITH THE
FRONT. WILL LIKELY RETAIN SOME POPS N OF FNT BUT LESS RISK SGFNT WX.
BESIDES THE THREAT FOR SVR WEATHER ASSOCIATED WITH CDFNT WITH SGFNT
CAPE AND SUFFICIENT SHEAR...POTENTIAL WILL ALSO INCREASE FOR AREAS OF
HEAVY RAIN DURING NIGHT IN EAST CENTRAL AND SOUTHEAST NEBRASKA AS
LOW LEVEL FLOW TENDS TO VEER WITH INFLUX OF INCREASING LOW LEVEL
MOISTURE.

TRENDING TOWARD ETA MODEL BELIEVE MAIN POTENTIAL FOR SHWRS AND AND
EMBEDDED TSTMS ON WED INTO WED EVE WILL BE MAINLY IN SE NEB INTO SW
IA. HOWEVER CHANCE FOR RAIN INCREASING ACROSS ENTIRE AREA AGAIN LATER
WED NIGHT INTO THU AS LOW LEVEL MOISTURE INFLUX INCREASES INTO THE
SFC BOUNDARY AS IT TRIES TO LIFT NWD. IN ADDITION SWLY UPPER FLOW
OVERRUNNING COOL DOME ALONG WITH DISTURBANCES COMING OUT OF UPPER
LOW OVER SW U.S. WILL HELP GENERATE GOOD CHANCE FOR RAIN AND
EMBEDDED TSTMS.

BEYOND 48HRS ETA MAY BE SHIFTING UPPER LOW A BIT FAST AND AVN MODEL
TREND BETTER IN EXTENDED PERIODS. EXTENDED LOOKS QUITE UNSETTLED AND
WET THROUGH WEEKEND.

.OMA...NONE.
WIESE
g

In the hours before

Special weather statement, May 1, 10:50 AM CST, 5 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT TUE MAY 1 2001

THERE IS A GOOD LIKELIHOOD STORM SPOTTERS WILL BE REQUIRED THIS
AFTERNOON AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

A STRONG COLD FRONT EXTENDING FROM EASTERN SOUTH DAKOTA SOUTH ACROSS
NORTHEAST INTO SOUTHWEST NEBRASKA...WILL CONTINUE TO PUSH SOUTHEAST
THIS AFTERNOON AND TONIGHT...REACHING FROM NORTHEAST IOWA ACROSS
SOUTHEAST NEBRASKA INTO WESTERN KANSAS BY EARLY WEDNESDAY MORNING.

THE FRONT WILL BRING A GOOD CHANCE FOR THUNDERSTORMS LATER THIS
AFTERNOON INTO TONIGHT AS IT INTERACTS WITH AN UNSTABLE AND MOIST
AIR MASS. THE MOST LIKELY TIME FOR THUNDERSTORM FORMATION WILL
LIKELY BE AFTER 300 PM CDT. BASED ON THE AMOUNT OF ATMOSPHERIC
INSTABILITY AND WIND SHEAR...SOME OF THESE STORMS COULD BE SEVERE.
THE MAIN SEVERE RISK APPEARS TO BE LARGE HAIL AND DAMAGING WINDS
ESPECIALLY IN AREAS OF EAST CENTRAL AND SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA.  HOWEVER A FEW TORNADOES ARE POSSIBLE.

IN ADDITION...AS THE FRONT SLOWS...A LOW PRESSURE CENTER IS EXPECTED
TO DEVELOP IN WESTERN KANSAS. THIS LOW WILL HELP THE FEED OF LOW
LEVEL MOISTURE FOR THE THUNDERSTORMS...AND LOCALLY HEAVY RAINS MAY
FALL TONIGHT IN EAST CENTRAL AND SOUTHEAST NEBRASKA INTO SOUTHWEST
IOWA.

PEOPLE ARdE ADVISED TO MONITOR NOAA WEATHER RADIO AND LOCAL RADIO AND
TELEVISION MEDIA OUTLETS FOR WEATHER DEVELOPMENTS THIS AFTERNOON
THROUGH TONIGHT.

GW
Local storm report, May 1, 4:37 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    ONAWA                     IA   1 INCH HAIL
05/01/01   MONONA                         REPORTED BY HAM RADIO
                                          OPERATOR.

0403 PM    ONAWA                     IA   60 MPH TSTM GUST
05/01/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    TEKAMAH                   NE   1.75 INCH HAIL
05/01/01   BURT                           REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
May 1, 4:49 PM CST
Where
Harrison County, 2 mi NW of Little Sioux
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -96.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245499.